Multiple lentigines arising in resolving psoriatic plaques after treatment with etanercept
Department of Dermatology. Hospital General Universitario de Alicante. Alicante. Spain. firstname.lastname@example.org
Development of lentigines in zones previously affected by plaques of psoriasis has been described, and its frequency has probably been underestimated. Most cases have been described following the use of phototherapy, although other authors have observed the appearance of lentigines in patients with psoriasis treated only with topical products. It has been suggested that the mechanism involved could be an abnormal reaction to UV light or an unusual form of postinflammatory hyperpigmentation. We report the case of two patients in whom multiple lentigines appeared, confined to plaques of psoriasis after using etanercept. Development of lentigines after using biologic drugs is a phenomenon that does not appear to have been described previously. We consider that the mechanism of production of lentigines is related to psoriasis itself and not to the therapy used.
In zones affected by plaques of psoriasis, development of lentigines, nevus spilus-like hyperpigmentation or basal cell hyperpigmentation following their resolution has been described previously . Most cases have appeared following phototherapy [1, 2, 3, 4], although some cases have also been reported in which the lesions cleared with topical treatment [5, 6]. We report the case of two patients in whom multiple lentigines appeared, confined to zones previously affected by psoriasis, after using etanercept. The lentigines were not present before the treatment although the patients have had both prior phototherapy, and the lentigines clearly were located only on the resolving plaques. Development of these lentigines after using biologic drugs is a phenomenon that does not appear to have been described previously.
The first patient was a 30-year-old man (Fitzpatrick phototype III) who had plaques of psoriasis of more than 15 years' duration and who had received multiple topical treatments (including corticosteroids, calcipotriol, and emollients) and systemic treatments (PUVA, cyclosporin, acitretin and methotrexate). In May 2003 the patient underwent treatment with etanercept, at a dose of 50 mg subcutaneous twice a week for 12 weeks and then 25 mg twice a week. After 6 months of treatment, the psoriasis plaques had disappeared, but in their place multiple brownish lentiginous lesions were seen (Fig. 1A). A skin biopsy was done of one of these lesions which showed basal cell hyperpigmentation, with slightly increased number of melanocytes and elongation of the rete ridges with some anastomoses between them (Fig. 1B). Three years later, the patient had another serious outbreak of psoriasis, with a PASI of 25.4, and so treatment with etanercept was re-started. The treatment was effective in completely clearing the lesions after 15 weeks, but once again lentigines were seen on the psoriasis plaques after their resolution. Another cutaneous biopsy of the lesion was done and the same histology report was found.
The second patient was a 50-year-old woman (Fitzpatrick phototype II) who presented with psoriasis plaques of 25 years' duration. She had used various systemic and topical treatments: emollients, corticoids, calcipotriol, acitretin, cyclosporin and narrow-band UVB. The patient attended our hospital's psoriasis unit severely affected with a PASI of 21. Treatment was started with etanercept, at a dose of 50 mg subcutaneous twice a week for 12 weeks and subsequently 25 mg twice a week. After 20 weeks of treatment the psoriasis plaques had cleared, but the patient consulted because of the appearance of pigmented lesions (Fig. 2A and Fig. 2B). Dermatological examination showed multiple lesions 3-4 mm in diameter, light brown in color and quite symmetrical, confined to the areas previously affected. The clinical findings were very similar in both patients.
The development of lentigines in cleared psoriasis plaques is well-known and previously described [1, 5], and its frequency has probably been underestimated . Most cases have been described following the use of phototherapy (both PUVA and UVB); therefore, it has been suggested that the mechanism involved could be an abnormal reaction to UV light . Subsequently, other authors observed the appearance of lentigines in patients with psoriasis who had not previously received phototherapy, but only topical treatments [5, 6].In this case, the hypothesis that the lesions were an unusual form of postinflammatory hyperpigmentation was proposed . Recently, new drugsbiologic agentshave been incorporated in the arsenal for psoriasis. They are very effective drugs for the treatment of psoriasis and have a good safety profile. The development of lentigines in cleared plaques after using these drugs has not been described before. We therefore consider that the mechanism of production of lentigines is related to psoriasis itself and not to the therapy used. Curiously, in some patients in whom the psoriasis plaques are treated with corticosteroids, the inverse phenomenondisappearance of solar lentigineshas been described [7, 8].
Regarding the differential diagnosis, the appearance of lentigines must be distinguished from the appearance of multiple benign eruptive melanocytic nevi attributed to the immunosuppression produced by biologic drugs . It should also be differentiated from the appearance of lentigines following PUVA [2, 6], because PUVA lentigines may appear in affected or non-affected areas, and histologically, in addition to hyperpigmentation of the basal layer and increase in the number of melanocytes, an atypical cytology may be observed .
No long-term follow-up has been documented in patients with these types of lesions, which makes their evolution hard to predict. Due to their benign nature, the lesions may simply be monitored. In cases in which the patient demands treatment for aesthetic reasons, laser treatment may be recommended for pigmented lesions. Recently a case has been described in the literature in which lentiginous hyperpigmentation was successfully treated with a Q-switched ruby laser . The significance of this phenomenon as regards how management of these patients may be affected is not known .
References1. Burrows NP, Handfield-Jones S, Monk BE, et al. Multiple lentigines confined to psoriatic plaques. Clin Exp Dermatol 1994; 19:380-2. PubMed
2. Rhodes AR, Stern RS, Melski JW. The PUVA lentigo: an analysis of predisposing factors. J Invest Dermatol 1983; 81:459-63. PubMed
3. Rhodes AR, Harrist TJ, Momtaz-T K. The PUVA-induced pigmented macule: a lentiginous proliferation of large, sometimes cytologically atypical, melanocytes. J Am Acad Dermatol 1983; 9:47-58. PubMed
4. Basarab T, Millard TP, McGregor JM, Barker JN. Atypical pigmented lesions following extensive PUVA therapy. Clin Exp Dermatol 2000;25:135-7. PubMed
5. Rogers M. Multiple lentigines confined to a resolving psoriatic plaque, treated without phototherapy. Clin Exp Dermatol 1995; 20:446. PubMed
6. Dawn G, McHenry P, Burden AD. Lentigines in psoriatic plaques: are they unique? Clin Exp Dermatol 2001; 26:459. PubMed
7. Mahendran R, Norris PG. Multiple lentigines clearing in resolving psoriatic plaques. Clin Exp Dermatol 1999; 24:237. PubMed
8. Mendonca CO, Holmes S, Burden AD. Absent lentigines in psoriatic plaques.Br J Dermatol 2002; 14:1044-5. PubMed
9. Bovenschen HJ, Tjioe M, Vermaat H, et al. Induction of eruptive benign melanocytic naevi by immune suppressive agents, including biologicals. Br J Dermatol 2006;154:880-4. PubMed
10. Mitra A, Yeung R, Sheehan-Dare R, Wilson CL. Lentiginous hyperpigmentation confined to resolved psoriatic plaques and treated with a Q-switched ruby laser. Clin Exp Dermatol 2006; 31:298-9. PubMed
© 2008 Dermatology Online Journal